COLDWATER, Mich. (WOOD) — A man has several Coldwater firefighters to thank for saving his puppy’s life after it got into one of his prescription fentanyl patches by accident.
It began Saturday with a Coldwater area pet owner’s cry for help.
“This gentleman lives way out in the country. Dispatch center told him to bring the dog up here to the fire station,” Coldwater Fire Chief Dave Schmaltz said. “We run on unique calls all the time. This one was just one of those out-of-the-ordinary (calls), more than the usual.”
The puppy, named Whip, was acting lethargic and needed urgent medical attention after chewing up his owner’s prescription fentanyl patch. Schmaltz said the incident report showed the patch was used but likely not disposed of properly. When combined with the puppy’s curiosity, it almost cost Whip his life.
“The owner must’ve known that the dog got into a fentanyl patch. So with that information, it makes our treatment pretty straightforward,” Schmaltz explained. “Even when you use that patch for three days and rotate it out, there’s still medicine and product left in that patch.”
The Coldwater Firefighters Local 2555 said on Saturday in a Facebook post that they gave Whip two doses of naloxone, an opioid reversal medication commonly known by brand name Narcan.
“They went above and beyond what their normal training is,” Schmaltz said. “They thought outside the box and we had a successful outcome.”
The puppy will be monitored until a follow-up with the veterinarian.
Dr. William Fales, a professor of emergency medicine at Western Michigan University Homer Stryker M.D. School of Medicine in Kalamazoo, said the opioid’s effect is a bigger, more dangerous hit for a smaller person or animal in this case.
“Fentanyl — regardless of how it’s administered, regardless of if it’s prescribed or it’s illegal — is an extremely potent respiratory depressant,” Fales said. “It’s even compounded more when we’re talking about smaller sizes, dogs with smaller sizes and a kid with smaller sizes.”
He said the timing of the treatment was crucial.
“Naloxone can’t help anyone if we don’t recognize it,” Fales said. “Just like in a puppy, in a child or in an adult… a depressed level of consciousness and particularly respiratory depression — where the breathing slows and becomes much more shallow — that really is a take-home message that there could be an opioid overdose.”
Schmaltz said Whip is fine and back home recovering. He said it’s a stark reminder of how awareness is a matter of life and death.
“There’s nothing wrong with the medication. It’s just you have to be careful because it still can affect somebody,” Schmaltz said. “You have to think about your surroundings.”
Schmaltz suggested disposing used prescription medications, like opioids, in a sealed or child-safe container before throwing it in the trash. He said they should never be flushed down the toilet.
—News 8’s Madalyn Buursma contributed to this report.